Alert archive / Pennsylvania / Freezing Rain Advisories in 2006

Freezing Rain Advisory 3, NWS Philadelphia/Mount Holly

December 22, 2006Carbon County, Monroe County, Northampton County, Pennsylvania; Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this freezing rain advisory at Dec 22, 2006, 2:25 AM EST for Carbon County, Monroe County, Northampton County, Pennsylvania; Sussex County, Warren County, New Jersey. It took effect at Dec 22, 2006, 4:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2006, 2:25 AM EST (07:25 UTC)
In effect from
Dec 22, 2006, 4:00 AM EST
Expired
Dec 22, 2006, 11:00 AM EST
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Warren County, NJ, Carbon County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 130 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2006-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2006-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KPHI 220725
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
225 AM EST FRI DEC 22 2006

...INTERMITTENT LIGHT FREEZING RAIN THIS MORNING...

NJZ001-007-PAZ054-055-062-221530-
/O.NEW.KPHI.ZR.Y.0003.061222T0900Z-061222T1600Z/
SUSSEX-WARREN-CARBON-MONROE-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...JIM THORPE...
STROUDSBURG...BETHLEHEM...EASTON
225 AM EST FRI DEC 22 2006

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. 

SLIPPERY CONDITIONS ARE POSSIBLE THIS MORNING ALTHOUGH
PRECIPITATION WILL BE LIGHT. HOWEVER, EVEN LIGHT FREEZING RAIN AND
FREEZING DRIZZLE CAN BE HAZARDOUS.

A POCKET OF COLD TEMPERATURES WAS LOCATED OVER THE SOUTHERN POCONOS 
AND NORTHERN NEW JERSEY EARLY THIS MORNING WITH READINGS IN THE
MID 20S TO LOWER 30S. ALTHOUGH CLOUDS WILL THICKEN BY MORNING, THE
TEMPERATURES MAY NOT RISE ABOVE THE FREEZING LEVEL BEFORE THE
ONSET OF PRECIPITATION. RAIN WILL FALL FROM A WARM LAYER OF AIR
ALOFT, THEN FREEZE ON IMPACT WITH THE COLDER GROUND SURFACES. THE
FREEZING RAIN THAT DOES DEVELOP WILL INITIALLY BE INTERMITTENT AND
SPOTTY. 

LIGHT RAIN MOVED INTO CENTRAL PENNSYLVANIA OVERNIGHT AND WILL
CONTINUE TO MOVE QUICKLY TO THE EAST AND NORTHEAST ACROSS THE
REGION THIS MORNING. THIS WILL ALLOW IT TO MOVE OVER THE AREAS
THAT HAD COLD TEMPERATURES OVERNIGHT. EVEN THOUGH THE PRECIPITATION
WILL BE LIGHT, IT WONT TAKE MUCH TO CAUSE SLIPPERY ROADS IN THE
ADVISORY AREA. THERE MAY EVEN BE SOME SLEET MIXED IN AS THE FREEZING
RAIN CHANGES TO ALL RAIN BY LATE MORNING. 

WINTRY WEATHER HAS BEEN HARD TO COME BY THIS SEASON. DUE TO THIS,
MANY MOTORIST MAY NOT BE PREPARED FOR SLIPPERY CONDITIONS. ALL
MOTORISTS THROUGHOUT THE AREA WHERE THE ADVISORY HAS BEEN POSTED
SHOULD BE PREPARED FOR SLIPPERY SPOTS AND PATCHY BLACK ICE. DRIVE
CAREFULLY THIS MORNING IF YOU ENCOUNTER PRECIPITATION, EVEN IF IT
IS LIGHT. IT DOES NOT TAKE MUCH FREEZING RAIN TO CAUSE HAZARDOUS
TRAVEL.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

EBERWINE/STAUBER
2 follow-up statements
000 
WWUS41 KPHI 221445
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 AM EST FRI DEC 22 2006

...INTERMITTENT LIGHT FREEZING RAIN THIS MORNING...

NJZ007-PAZ062-221545-
/O.CAN.KPHI.ZR.Y.0003.000000T0000Z-061222T1600Z/
WARREN-NORTHAMPTON-
INCLUDING THE CITIES OF...WASHINGTON...BETHLEHEM...EASTON
945 AM EST FRI DEC 22 2006

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELED THE
FREEZING RAIN ADVISORY. ALTHOUGH ISOLATED POCKETS OF LIGHT
FREEZING RAIN ARE POSSIBLE UNTIL 11 AM, MOST LOCATIONS HAVE RISEN
ABOVE FREEZING. 

$$

NJZ001-PAZ054-055-221600-
/O.CON.KPHI.ZR.Y.0003.000000T0000Z-061222T1600Z/
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
945 AM EST FRI DEC 22 2006

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING. 

TEMPERATURES AROUND THE SOUTHERN POCONOS AND FAR NORTHWEST NEW
JERSEY WERE NEAR FREEZING AT 930 AM, WITH SOME LOCATIONS JUST ABOVE
AND OTHER LOCATIONS JUST BELOW FREEZING. NATIONAL WEATHER SERVICE 
RADAR INDICATED LIGHT PRECIPITATION OVER THE AREA. 

EMERGENCY MANAGEMENT IN THE SOUTHERN POCONOS REPORTED ACCIDENTS
DUE TO SLIPPERY CONDITIONS OCCURRED AROUND 7 AM OVER NORTHERN
CARBON COUNTY AND AROUND 830 AM OVER NORTHERN MONROE COUNTY.
ALTHOUGH NO ADDITIONAL REPORTS HAVE BEEN RECEIVED SINCE 830 AM,
THE COMBINATION OF THE TEMPERATURES AND THE PRECIPITATION STILL
COULD CAUSE AREAS OF ICING IN THE HIGHER ELEVATIONS OF CARBON,
MONROE AND SUSSEX COUNTIES.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

MPD
000 
WWUS41 KPHI 221557
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1057 AM EST FRI DEC 22 2006

NJZ001-PAZ054-055-221700-
/O.EXP.KPHI.ZR.Y.0003.000000T0000Z-061222T1600Z/
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
1057 AM EST FRI DEC 22 2006

...FREEZING RAIN ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING...

THE FREEZING RAIN ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING.

ALTHOUGH ISOLATED POCKETS OF FREEZING RAIN MAY LINGER INTO EARLY
AFTERNOON, TEMPERATURES AT MOST LOCATIONS OF THE SOUTHERN POCONOS
AND FAR NORTHWEST NEW JERSEY HAVE RISEN ABOVE FREEZING. PEOPLE
DRIVING IN THE AREA STILL SHOULD BE CAREFUL IN THE EVENT THAT
THEY ENCOUNTER ANY LINGERING FREEZING RAIN. 

$$

MPD

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freezing rain advisory went out at Dec 21, 8:31 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Dec 21, 8:31 PM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
831 PM EST THU DEC 21 2006

.UPDATE...
ONGOING FORECAST WORKING OUT FAIRLY WELL WITH ONLY SOME MINOR
ADJUSTMENTS NEEDED FOR THE UPDATE. THE MAIN CHANGE WAS TO DROP THE
MENTION OF ANY PRECIP TOWARDS MORNING OVER THE WESTERN AREAS. THE
LEADING EDGE OF THE PRECIP STILL OVER ERN OHIO AND NRN WV ATTM.
THE SFC RIDGE AND THE LOW LEVEL DRY AIR SHOULD BE ENOUGH TO KEEP
ANY PRECIP OUT OF THE REGION UNTIL FRIDAY MORNING. TEMPS WERE
ADJUSTED TO ACCOUNT FOR THE BETTER RADIATION N AND E AND BETTER
INSULATION S AND W. SOME ADJUSTMENTS TO HRLY DEW POINT GRIDS WERE
MADE TOO. AFM/PFM AND ZFP ALREADY SENT AND GRAPHICS OUT IN A FEW.

&&

.PREV DISCUSSION...
/ISSUED 220 PM EST THU DEC 21 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY/...
WILL CONTINUE TO SEE THINNING OF THE CLOUD COVER OVERNIGHT AS RIDGE
ALOFT CROSSES THE FA. FOR MIN TEMPS HAVE STAYED CLOSE THE MAV GUID
NUMBERS. NEXT SYSTEM WILL MOVE INTO THE GREAT LAKES SPREADING CLOUD
COVER OVER FA BY MID DAY FRI. PRECIP WILL SPREAD FROM SOUTHWEST TO
NORTHEAST COVERING ENTIRE AREA BY LATE AFTERNOON AND SHOULD CONTINUE
IN SAT AFTERNOON ENDING FROM WEST TO EAST AS A COLD FRONT CROSSES
THE FA. FORECAST SOUNDINGS START THE PRECIP AS LIQUID AND KEEP IT
THROUGH THE EVENT. STRONG LLV JET AND GOOD MOISTURE FEED SUGGEST
SOME HEAVY PRECIP ESPECIALLY SAT MORNING.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HAVE STAYED CLOSE TO HPC GUIDANCE AS WEAK RIDGE MOVES IN FOR SUN.
ANOTHER SOUTHERN STREAM CUTOFF FORMS AND MOVES RAPIDLY NE FOR MON AS
A SFC LOW FORMS ALONG THE COAST. WITH THE LOW MOVING OFF THE COAST
TO OUR SOUTH WILL CONT WILL LOW CHC/SLIGHT CHC POPS. BY MID WEEK
FAIR/DRY WEATHER EXPECTED. TEMP CONT AT OR ABOVE SEASONAL NORMS
THROUGH THE PERIOD.

AVIATION /19Z-18Z/...
THE PATCHY AND VERY LIGHT RA HAS DISSIPATED, AND THE DRIER AIR
PREVIOUSLY FORECAST HAS BEGUN TO PUSH DOWN INTO THE AREA. ALL TAF
SITES ARE VFR AT 19Z, WITH ONLY HIGH CIGS LINGERING. MODELS SUGGEST
A LTL MORE DRYING INTO THE EVENING, THEN A GRADUAL DETERIORATION
OVERNIGHT. VFR CONDITIONS EXPECTED UNTIL AROUND DAYBREAK, WHEN AN
ERLY SFC FLOW, SOME ISENT LIFT AND PERHAPS SOME MVFR -RA WILL BEGIN
TO DEVELOP.

MARINE...
RELATIVELY QUIET MARINE CONDITIONS UNTIL FRIDAY NIGHT WHEN FRONT
BEGINS TO APPROACH. FRONT ULTIMATELY MOVES ACROSS WATERS LATE
SATURDAY. WINDS ARE EXPECTED TO BE S OR SE FOR A FAIR AMOUNT OF THE
PREFRONTAL PERIOD, AND THAT SHOULD GENERATE SOME STABILITY NEAR THE
SURFACE. BUFKIT GUIDANCE HAS NOT BEEN VERY CONSISTENT REGARDING THE
STRENGTH OF THE SURFACE FLOW AT THE TWO BUOYS, SO ALTHOUGH OUR
FORECAST CARRIES SCA CONDITIONS FOR FRIDAY NIGHT INTO SATURDAY WE
WILL NOT POST HEADLINES AT THIS TIME. NEXT SYSTEM PRESENTLY IS
FORECAST TO AFFECT THE WATERS MONDAY INTO TUESDAY.

HYDROLOGY...
QPF OF 1 TO AS MUCH AS 2 INCHES POSSIBLE IN THE 24 HOUR PERIOD 7PM
FRI TO 7PM SAT. WILL NEED TO KEEP A CLOSE EYE ON SMALL STREAMS.
ALTHOUGH IT HAS BEEN DRY STREAM FLOW AND ESPECIALLY GROUND WATER
REMAIN HIGH. WILL NOT ISSUE ANYTHING WITH THIS PACKAGE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

UPDATE...OHARA
Hazardous weather outlook, Dec 21, 3:22 AM EST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 AM EST THU DEC 21 2006

PAZ060-067-068-220830-
BERKS-CHESTER-MONTGOMERY-
322 AM EST THU DEC 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, THERE IS
A SMALL CHANCE THAT SOME VERY LIGHT PRECIPITATION COULD DEVELOP
VERY LATE TONIGHT OR EARLY FRIDAY MORNING. IF IT DOES SOME PATCHY
AREAS OF FREEZING RAIN OR SLEET CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AGAIN, SOME VERY
LIGHT FREEZING PRECIPITATION IS POSSIBLE EARLY FRIDAY MORNING.

ON TUESDAY, SOME SNOW IS POSSIBLE DEPENDING ON THE TRACK OF AN
EXPECTED LOW ON THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-061-062-069>071-220830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-LEHIGH-
NORTHAMPTON-BUCKS-DELAWARE-PHILADELPHIA-
322 AM EST THU DEC 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ON TUESDAY, SOME SNOW
IS POSSIBLE DEPENDING ON THE TRACK OF AN EXPECTED LOW ON THE
COAST. FROM PHILADELPHIA SOUTH AND EAST IT SHOULD BE WARM ENOUGH
THAT ALL RAIN SHOULD FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

STAUBER

Nearby

Freezing Rain Advisories in Pennsylvania, 2006Freezing Rain Advisories in New Jersey, 2006Every freezing rain advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.